Alert archive / New Hampshire / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Gray, ME

August 13, 2004Carroll County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 13, 2004, 5:37 PM EDT for Carroll County, New Hampshire. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 5:37 PM EDT (21:37 UTC)
Expired
Aug 13, 2004, 7:30 PM EDT
In force
113 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Carroll County, NH

The radar

The Portland,ME radar (KGYX), 86 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 132138
FFWGYX
NHC003-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
537 PM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE
  THIS INCLUDES THE CITY OF OSSIPEE

* UNTIL 730 PM EDT

* AT 530 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM 23 MILES NORTHWEST OF OSSIPEE TO 11 MILES NORTHWEST OF
  OSSIPEE...OR FROM 9 MILES NORTHWEST OF MOULTONBOROUGH TO 4 MILES
  EAST OF MOULTONBOROUGH...MOVING NORTHEAST AT 35 MPH.

  DOPPLER RADAR INDICATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN 
  THE LAST HOUR...WITH MORE HEAVY RAIN EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT FLOOD DAMAGE... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAY MAINE.

LAT...LON 4355 7145 4352 7108 4405 7115

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 4:25 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 13, 4:25 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
425 PM EDT FRI AUG 13 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
CONVECTION FIRING UP OVER SOUTHERN NEW ENGLAND AND OFF SOUTHERN
NEW ENGLAND COAST IN RESPONSE TO APPROACHING REMNANTS OF BONNIE.
EXPECTING HEAVY SHOWERS/TSTMS INTO THE EVENING BEFORE COMING TO
AN END AROUND MIDNIGHT AS SYSTEM EXITS TO THE NORTHEAST. QPF OF
1-2 INCHES POSSIBLE SO WILL CONTINUE THE FLOOD WATCH.  LOTS OF
LOW LEVEL MOISTURE WILL BE SLOW TO LEAVE SO AREAS OF FOG WILL
PERSIST TIL MORNING.  RIDGE BUILDS OVER MAINE AND NEW HAMPSHIRE
SATURDAY FOR PARTLY SUNNY SKIES AND LOWER HUMIDITIES.
&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
THE REMNANTS OF CHARLEY WILL AFFECT THE REGION.  THERE IS A BIT OF
MODEL SPREAD HERE...SO FORECAST CONFIDENCE ON EXACT TIMING AND TRACK
ARE LESS THAN NORMAL.  THE AMOUNT OF RAIN WILL BE TRACK DEPENDENT...
SO A PERIOD OF HEAVY RAIN CAN BE EXPECTED.  THE FORECAST IS MORE OR
LESS BASED ON THE GFS TRACK...AND THIS TIMING WAS USED.

THE RAIN SHOULD END DURING SUNDAY EVENING AS CHARLEY MOVES NORTH
NORTHEAST.  AFTER THIS...FAIR WEATHER IS EXPECTED.

&&

.AVIATION...
IFR CONDS TO CONTINUE INTO TONIGHT AS REMNANTS OF BONNIE MOVE THRU
THE AREA. AFTER 06Z CONDS GRADUALLY IMPROVE AS SYSTEM EXITS AND
SURFACE FLOW BECOMES WEST. PLENTY OF LOW LEVEL MOISTURE AROUND SO
AREAS OF FOG OR LOW CLDS WILL LIKELY BE SLOW TO LEAVE.
&&

.MARINE...
WILL CONTINUE THE SCA TONIGHT AS SEAS AND WINDS SHOULD INCREASE
BRIEFLY THIS EVENING.  SATURDAY WINDS WILL BE LIGHT SOUTHWEST AND
SEAS WILL DIMINISH.  WINDS AND SEAS WILL ONCE AGAIN COME UP WITH THE
APPROACH OF THE REMNANTS OF CHARLEY. FOR NOW...BASED ON THE GFS
TRACK...WINDS AND SEAS SHOULD COME BACK INTO THE SMALL CRAFT RANGE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
     SCA.
NH...FLOOD WATCH THROUGH TONIGHT ALL ZONES.
     SCA.
&&
Hazardous weather outlook, Aug 13, 3:44 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
344 AM EDT FRI AUG 13 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-140743-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
344 AM EDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA FOR TODAY AND
TONIGHT.  THIS INCLUDES SOUTHERN AND WESTERN MAINE AND
NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.  PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

THE REMNANTS OF HURRICANE CHARLEY WILL MOVE UP THE EAST COAST SUNDAY
AND SUNDAY NIGHT.  THIS COULD BRING MORE RAIN...POSSIBLY HEAVY AT
TIMES...TO THE REGION.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.  REPORTS OF FLOODING AND
SIGNIFICANT RAINFALL SHOULD BE RELAYED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, Aug 13, 4:16 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
416 PM EDT FRI AUG 13 2004

NHZ003>009-132315-
BELKNAP NH-MERRIMACK NH-NORTHERN CARROLL NH-NORTHERN GRAFTON NH-
SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-SULLIVAN NH-
416 PM EDT FRI AUG 13 2004

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINS WILL AFFECT
CENTRAL AND NORTHERN NEW HAMPSHIRE THROUGH LATE AFTERNOON...

LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO CROSS CENTRAL
AND NORTHERN NEW HAMPSHIRE DURING THE MID TO LATE AFTERNOON HOURS.
AS THE STRONGEST STORMS AFFECT PLYMOUTH...MEREDITH...LEBANON AND
CARROLL...EXPECT BETWEEN 1 AND 2 INCHES OF RAIN IN AN HOUR OR LESS.
THIS WILL RESULT IN LOCALIZED STREET FLOODING...AS WELL AS SHARP
RISES ON SMALL RIVERS AND STREAMS.

IF YOU PLAN TO BE OUTSIDE ACROSS THIS AREA THROUGH LATE THIS
AFTERNOON...BE ON THE ALERT FOR VERY HEAVY RAINS WITH THUNDERSTORMS.

HAYES
Special weather statement, Aug 13, 5:00 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
500 PM EDT FRI AUG 13 2004

NHZ004-006-009-132300-
BELKNAP NH-NORTHERN CARROLL NH-SOUTHERN CARROLL NH-
500 PM EDT FRI AUG 13 2004

...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAINS WILL AFFECT
PORTIONS OF CENTRAL AND NORTHERN NEW HAMPSHIRE THROUGH 615 PM...

LOOK FOR SHOWERS AND SCATTERED STRONG THUNDERSTORMS TO AFFECT
BELKNAP...CARROLL...GRAFTON AND COOS COUNTY WITH WIND GUSTS TO 40
MPH...AND UP TO 2 INCHES OF RAIN IN LESS THAN 40 MINUTES.

OTHER SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH EARLY
EVENING...WITH GUSTY WINDS AND LOCALLY HEAVY RAINS.

HAYES
Local storm report, Aug 13, 5:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SANBORNTON              43.49N 71.58W
08/13/2004                   BELKNAP            NH   TRAINED SPOTTER

            4 TREES DOWN ON STEELE HILL RD, ALSO TREES DOWN ON UPPER
            BAY RD.

0440 PM     TSTM WND DMG     MEREDITH                43.66N 71.50W
08/13/2004                   BELKNAP            NH   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN ACROSS THE TOWN.

&&

AWIPSUSR

Nearby

Flash Flood Warnings in New Hampshire, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.